What Does a Hydromorphone Overdose Look Like?

Hydromorphone is a generic name of a type of prescription analgesic derived from morphine. It is classified as an opioid and is considered a Schedule II narcotic because of its addictive properties and potential for abuse. Hydromorphone is a potent drug prescribed for the relief of moderate to severe pain, and it is also sometimes used as a sedative. It is prescribed to patients who are allergic to morphine. Although regulated, hydromorphone is still one of the most abused drugs today.

How Addictive Is Hydromorphone?

hydromorphone

Hydromorphone, like its other opioid counterparts, has the potential to be habit-forming, and in some cases, extremely addictive. Patients who use this medication are strictly monitored by their physicians because of its addictive nature; however, a lot of legitimate hydromorphone users increase their dosage without consulting their doctors when tolerance sets in. Increasing dosage may lead to addiction and patients’ experiencing hydromorphone overdose symptoms.

Hydromorphone is also used as a recreational drug because of the euphoria and calming feeling it induces when taken without any medical need for it. The withdrawal symptoms when going off hydromorphone can be so severe that users feel like they have no choice but to keep taking it.

The number of recreational and habitual users of hydromorphone continues to rise. Due to the strength and potency of this drug, there is a danger of experiencing complications or overdose. In 2008, SAMHSA’s Drug Abuse Warning Network (DAWN) reported that emergency rooms nationwide received approximately 12,142 visits due to complications of recreational hydromorphone use.

The best way to avoid suffering from complications related to hydromorphone use is to get addiction treatment as soon as possible. If you know someone showing symptoms of hydromorphone overdose, call 911 or the National Poison Control Agency at once.

Did You Know?

Hydromorphone is usually taken orally in tablet or liquid form. It can also be injected or used as a rectal suppository.

Typical Signs of an Overdose

Overdosing on hydromorphone can be lethal. Learning about hydromorphone overdose symptoms is very important to avoid major complications or worse death. These symptoms may include:

  • Lips and fingernails turning into a bluish color
  • Small, pinpoint pupils
  • Hypotension
  • Dizziness, lightheadedness or fainting
  • Slow and labored, or sometimes shallow breathing
  • Stomach spasms and muscle twitching
  • Having a weak pulse

People who are suffering from a hydromorphone overdose usually present symptoms similar to other opioid overdoses. Often, overdosing on this drug leads to more complications, such as falling into a coma and even death. That is why it is important to call for help right away when you notice any of these hydromorphone overdose symptoms.

Did You Know?

Most hydromorphone-related deaths are caused by asphyxiation or a lack of oxygen.

Get Treatment Immediately

overdose

Hydromorphone overdose is a serious matter and ignoring the signs and symptoms of an overdose can lead to deadly consequences. The best thing to do when you suspect that someone you know is suffering from a hydromorphone overdose is to call for help immediately. Place the person in the recovery position or put them on their side if they are unconscious. This allows any fluids to drain out of their mouth, keeping the airway clear.

When calling for emergency medical assistance, you will be asked for information such as the patient’s age, how much hydromorphone was ingested, how long it has been since the patient took the drug, and what hydromorphone overdose symptoms the patient is experiencing. It’s important to know these pieces of information so the emergency medical personnel would know exactly what to do when they arrive. Don’t delay calling for help about proper hydromorphone detox and withdrawal treatment in an attempt to gather this information though.

When the patient is in the emergency room, doctors and other emergency medical staff may use different methods to counteract the drug’s effects. The most common procedure used is to give the patient activated charcoal to prevent the body from absorbing more of the drug. A gastric lavage, or stomach pump, is also used to remove the drug from the body. Doctors may also need to intubate and keep the patient on a respirator until his or her condition becomes more stable.

“If the overdose is caught early, the patient may be able to recover in a few hours, but for more severe cases, this process may take longer.”If the overdose is caught early, the patient may be able to recover in a few hours, but for more severe cases, this process may take longer. Once a patient is out of danger, doctors can now work on counteracting other hydromorphone overdose symptoms.

Overdosing on hydromorphone, whether accidental or intentional, is a sign that a person has a substance abuse or addiction problem. While getting treatment in order to survive an overdose is essential, a person should also consider getting treatment for the addiction itself. For more information on hydromorphone addiction and treatment, feel free to call us at 1-888-287-0471 Who Answers? to speak with one of our expert counselors.

ProjectKnow.com is operated by Recovery Brands LLC, a subsidiary of American Addiction Centers, Inc. Learn more about what this means here
Call Today
1-888-287-0471 Who Answers?